Tennessee, 2013Tornado in Tennessee, November 17, 2013
November 17, 2013 · NWS HUN · 1 event in 1 county or zone
A strong cold front which was partly responsible for a large tornado and severe weather outbreak across the Ohio Valley and eastern Corn Belt dropped into southern middle Tennessee during the evening hours of the 17th. Along the front, a broken line of low-topped showers produced a brief EF-0 tornado in Lincoln County in the Howell community.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front which was partly responsible for a large tornado and severe weather outbreak across the Ohio Valley and eastern Corn Belt dropped into southern middle Tennessee during the evening hours of the 17th. Along the front, a broken line of low-topped showers produced a brief EF-0 tornado in Lincoln County in the Howell community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 17, 5:40 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 17, 5:40 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST SUN NOV 17 2013
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 109 PM CST SUN NOV 17 2013/
AN ACTIVE MID-NOVEMBER DAY ACROSS THE EASTERN CONUS TO SAY THE LEAST.
EARLY AFTERNOON SURFACE ANALYSIS SHOWED A RAPIDLY DEEPENING LOW
LOCATED ACROSS SOUTHEAST WISCONSIN WITH A TRAILING COLD FRONT
EXTENDING THROUGH WESTERN ILLINOIS SOUTHWARD THROUGH THE OZARKS TO
THE ARKLATEX. CONUS IR IMAGERY AND MOSAIC RADAR SHOWED A LARGE SWATH
OF SUPERCELLS LINED UP AHEAD OF THE COLD FRONT EXTENDING AS FAR SOUTH
AS SOUTHEAST MISSOURI. THE MOST SIGNIFICANT SEVERE WEATHER SO FAR
TODAY HAS BEEN WITH A CYCLICAL SUPERCELL AND ASSOCIATED DAMAGING
TORNADO FROM PEORIA TO SOUTH OF JOLIET.
CLOSER TO HOME, THE TENNESSEE VALLEY HAS BEEN BLANKETED IN LOW
CLOUDS AND PRECIPITATION FOR MUCH OF THE DAY. IN FACT, TEMPERATURES
HAVE BARELY BUDGED OUT OF THE MID TO UPPER 60S IN MOST LOCATIONS
DESPITE SIGNIFICANT WARM AIR ADVECTION ABOVE THE BOUNDARY LAYER. THE
BACK EDGE OF THE STEADY RAINFALL WAS FINALLY ENTERING NORTH CENTRAL
ALABAMA WITH MORE SCATTERED ACTIVITY (LIGHT SHRA...EVEN SOME DRIZZLE)
NOTED ACROSS NORTHERN MISSISSIPPI.
ALL IN ALL...HEATING AND INSTABILITY HAS BEEN EXTENSIVELY DIMINISHED
SO FAR TODAY. THE SHORT RANGE HIGH RESOLUTION GUIDANCE (NAMELY THE
HRRR AND THE HIGH RES WRF WINDOWS) SEEM TO HAVE A PRETTY GOOD HANDLE
ON THE EVOLUTION OF THIS EVENT. THE SURFACE FRONT IS STILL HOURS AWAY
FOR US HERE IN THE TENNESSEE VALLEY, AND THERE REMAINS A NARROW
WINDOW FOR STRONG TO SEVERE CONVECTION AHEAD OF THE FRONTAL PASSAGE.
HOWEVER, THE FLOW ABOVE THE BOUNDARY LAYER BECOMES APPRECIABLY
UNIDIRECTIONAL OVER THE NEXT SEVERAL HOURS MAKING THE PRIMARY THREAT
ACROSS OUR AREA THIS EVENING AN ISOLATED/SCT DAMAGING WIND GUST.
CURRENT FCSTS/OUTLOOKS HAVE THIS HANDLED FAIRLY WELL.
WILL MAINTAIN FAIRLY HIGH POPS FOR DEVELOPMENT AHEAD OF THE FRONT
THIS EVENING AND TAPER WEST TO EAST OVERNIGHT. HPC QPF GUIDANCE OF AN
ADDITIONAL 1/4 INCH (AVERAGE) OF RAINFALL AHEAD OF THE FRONT LOOKS
REASONABLE. OTHERWISE, SATELLITE SHOWS A FAIRLY DEFINITIVE CLEARING
LINE BEHIND THE FRONT AND EXPECT CLEAR SKIES ACROSS THE ENTIRE CWA
WELL BEFORE SUNRISE. DESPITE SOME MODEST COLD AIR ADVECTION ON
MONDAY, THE FULL SUNSHINE SHOULD ALLOW TEMPS TO REACH TO AT OR ABOVE
NORMAL VALUES. THE SURFACE HIGH WILL SLIDE QUICKLY EASTWARD AS THE
UPPER FLOW TRANSITIONS BRIEFLY TO A "WAVY ZONAL PATTERN". THIS WILL
SPELL NEAR NORMAL CONDITIONS AND QUIET WEATHER FOR THE TUE-WED TIME
PERIOD.
THE AFOREMENTIONED PROGRESSIVE UPPER FLOW PATTERN IN THE MID WEEK
PERIOD WILL EVOLVE INTO A MORE AMPLIFIED PATTERN BY LATE WEEK WITH A
DEEPENING SOUTHEAST CANADIAN TROUGH AND A CUTOFF LOW ACROSS THE
SOUTHWEST UNITED STATED. A SURFACE BOUNDARY WILL RETURN NORTHWARD
FROM THE GULF OF MEXICO BY LATE WEEK BRINGING A RAPID MOISTURE
EXPANSION/RETURN ACROSS THE DEEP SOUTH AND TENNESSEE VALLEY REGION.
THIS FEATURE...ALONG WITH WAVES OF U/L ENERGY EJECTING EASTWARD
THROUGH THE PLAIN WILL LEAD TO AN UNSETTLED AND POTENTIALLY QUITE WET
PERIOD FOR THURSDAY-SATURDAY. HAVE TRENDED POPS UP A FAIR BIT DURING
THIS PERIOD AND THEY MAY NEED FURTHER TUNING AS THE EVENT DRAWS NEAR.
HELD OFF ON MENTIONING THUNDER FOR NOW GIVEN THE UNCERTAINTY WITH
POSITIONING OF SURFACE FIELDS AND ASSOCIATED SURFACE STABILITY.
15
&&
.AVIATION...
FOR 00Z TAFS...
MVFR CONDITIONS SHOULD PREVAIL THROUGH THE EVENING, AS A COLD FRONT
APPROACHES FROM THE NW. PER MODEL TIMING, THIS BOUNDARY SHOULD REACH
KMSL AND KHSV BETWEEN 05-06Z. SCT SHOWERS AND STORMS WILL PRECEDE/
ACCOMPANY THE FRONT. CONDITIONS SHOULD RAPIDLY IMPROVE AFTER THE
FRONT MOVES BY IN A NNW-SSE FASHION, WITH VFR WEATHER RETURNING
ACROSS THE AREA BY 08Z. WIND SPEEDS WILL BECOME LIGHTER AS HIGH
PRESSURE MOVES IN FROM THE WEST. EXPECT WINDS TO REMAIN AROUND 5KT
THROUGH DAYBREAK, WHICH WILL HELP MINIMIZE FOG DEVELOPMENT FOR THE
LATE NIGHT. VFR WEATHER IS EXPECTED ON MON WITH 5-10KT NNW WINDS.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Nov 17, 7:19 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
719 PM CST SUN NOV 17 2013
ALZ001>010-016-TNZ076-096-097-181115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
719 PM CST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL OCCUR INTO THE
EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE OVERALL
THREAT FOR SEVERE WEATHER IS LOW...BUT A COUPLE OF THE STORMS COULD
PRODUCE WIND GUSTS OF 50 TO 60 MPH.
THE STORMS AND COLD FRONT WILL EXIT THE TENNESSEE VALLEY FROM NORTH
TO SOUTH AFTER MIDNIGHT...AS THE COLD FRONT FINALLY MOVES SOUTH OF
THE REGION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ANOTHER COLD FRONT WILL PRODUCE RAINFALL FRIDAY INTO SATURDAY. SOME
OF THE RAIN COULD BE LOCALLY HEAVY...WITH AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS EVENING.
In the hours before
Special weather statement, Nov 17, 9:05 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 PM CST SUN NOV 17 2013
TNZ076-096-180345-
MOORE TN-LINCOLN TN-
905 PM CST SUN NOV 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE AND LINCOLN
COUNTIES UNTIL 945 PM CST...
AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS ALONG A LINE EXTENDING FROM LEWISBURG TO 7 MILES
EAST OF LAWRENCEBURG...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF SHOWERS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF SHOWERS HAS PASSED.
&&
LAT...LON 3521 8629 3499 8678 3501 8684 3526 8683
3525 8675 3531 8668 3533 8659
TIME...MOT...LOC 0302Z 288DEG 35KT 3538 8677 3521 8722
SL.77Tornado, Lincoln
- When
- November 17, 9:37 PM CST to 9:40 PM CST
- Where
- Lincoln County, 1.35 mi WSW of Howell to 0.88 mi SW of Howell
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.222, -86.642
A brief EF-0 tornado with peak winds up to 85 mph touched down just west of Haysland Road, about 6 miles northwest of Fayetteville near Howell. The front porch of a small one-story residence was lifted up, taking with it, a large portion of a metal roof. Debris from the roof and porch was thrown about 50 yards across Haysland Road. Two small cedar trees were snapped (one near its base) just north of the home. Just east of this point across Haysland Road, two smaller trees were snapped near their bases and a small portion of vinyl siding was stripped along the windward facing side of a two-story house.
The tornado brieflly lifted before producing additional damage near the intersection of Brown Teal Road and March Mill Road. At one residence off Brown Teal Road, the roof from a small wood barn was completely lifted and thrown in several directions. A two by four piece of wood became a projectile and smashed into the house, leaving a small hole. At the next house east (corner of Brown Teal Road and March Mill Road), several Bradford pear trees (up to 1 foot in diameter) were snapped near the base. A carport attached to the southwest side of a single wide manufactured home was lifted and crushed. A few metal roof panels from this home were lifted off or peeled back. Some of this debris was thrown several hundred yards east of this point.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477815.